Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS Jacksonville, FL

March 15, 2001Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 15, 2001, 2:46 PM EST for Suwannee County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 15, 2001, 2:46 PM EST (19:46 UTC)
Expired
Mar 15, 2001, 3:30 PM EST
In force
44 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Suwannee County, FL

What was reported inside it

TimeReportWhereRemark
Mar 15, 3:10 PM ESTHail 0.75Live Oak, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 1:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 151947
SVRJAX
FLC121-152030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
246 PM EST THU MAR 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUWANNEE COUNTY IN NORTHERN FLORIDA

* UNTIL 330 PM EST

* AT 246 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES SOUTHEAST OF
  LURAVILLE...OR ABOUT 3 MILES EAST OF MAYO...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LURAVILLE BY 245 PM EST...
  OBRIEN BY 255 PM EST...
  MCALPIN BY 300 PM EST...
  WELLBORN BY 315 PM EST...

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCHa REMAINS IN EFFECT UNTIL 600 PM EST
THURSDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:14 PM EST, 32 minutes earlier.

Area forecast discussion, Mar 15, 2:14 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EST THU MAR 15 2001

SEVERE THUNDERSTORM WATCH #69 IS IN EFFECT UNTIL 6 PM EST FOR
PORTIONS OF SOUTHEAST GA AS WELL AS MOST OF NORTHEAST FLORIDA. WILL
DROP WIND ADVISORY FOR GA COUNTIES DUE TO RELAXATION OF LOW-LEVEL
JET...HOWEVER WILL CONTINUE WIND ADVISORY FOR THE REMAINDER OF THIS
AFTERNOON FOR FLORIDA ZONES.

BROAD LINE OF SHOWERS AND THUNDERSTORMS OVER CWA WILL CONTINUE TO
PUSH SOUTHEAST WITH FRONTAL BOUNDARY OVER CENTRAL GA EXTENDING
SOUTHWEST INTO FLORIDA PANHANDLE. UPPER LEVEL SUPPORT (I.E. RIGHT-
REAR QUADRANT OF POTENT UPPER JET) IS EJECTING NORTH...WITH DIURNAL
HEATING AND A COMBINATION OF LOW-LEVEL FORCING MECHANISMS PROVIDING
NEEDED INGREDIENTS FOR SUSTAINING SHOWER/THUNDERSTORM ACTIVITY.
AFOREMENTIONED FRONTAL BOUNDARY WILL MOVE SOUTHEAST OVER THE REGION
OVERNIGHT...THEN FORECAST TO STALL ALONG OR NEAR A FLAGLER BEACH-
CEDAR KEY LINE. THIS FRONTAL BOUNDARY WILL BE OUR WEATHER PLAYER FOR
SEVERAL DAYS AS ITS MEANDERS NORTH AND SOUTH THROUGH THE WEEKEND. IN
A NUTSHELL...TYPICAL SPRING-TIME WEATHER THROUGH SUNDAY WITH GARDEN
VARIETY SHOWERS AND THUNDERSTORMS...MAINLY OVER FL COUNTIES.

WINDS/SEAS OVER THE COASTAL WATERS WILL CONTINUE TO INCREASE THROUGH
THIS EVENING...THUS WILL CONTINUE SMALL CRAFT ADVISORY OVERNIGHT.
FRONTAL BOUNDARY WILL LIKELY STALL OVER SOUTHERN MARINE ZONES
OVERNIGHT. THIS WILL RELAX THE PRESSURE GRADIENT OVER THE COASTAL
WATERS...WITH GRADUAL DECREASE IN WINDS AND SEAS BEGINNING LATE
TONIGHT.

PRELIM
AMG 59/76/49/70 2100
SSI 60/75/52/70 3211
JAX 62/80/54/72 4321
GNV 63/79/55/71 4322 16

.JAX...
GA...SEVERE THUNDERSTORM WATCH GAZ153-154-164>166 UNTIL 6 PM EST.
     RIVER FLOOD WARNING FOR ALTAMAHA RIVER@CHARLOTTE & BAXLEY.
     SCA ALTAMAHA SOUND TO FERNANDINA BEACH TO 60 NM OFFSHORE.
FL...SEVERE THUNDERSTORM WATCH FLZ020>025-030>033-035-036 UNTIL 6 PM.s
     WIND ADVISORY ALL ZONES UNTIL SUNSET.
     SCA FERNANDINA BEACH TO FLAGLER BEACH TO 60 NM OFFSHORE.

ZAPPE/ZIBURA

In the hours before

Special weather statement, Mar 15, 1:00 PM EST, 1 hour 46 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-152300-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER
OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL
100 PM EST THU MAR 15 2001

...SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA UNTIL 6 PM...

A STRONG LOW PRESSURE SYSTEM OVER NORTHEAST GEORGIA WILL CONTINUE TO
MOVE NORTHEAST THIS AFTERNOON.  A LINE OF STORMS AHEAD OF A COLD
FRONT WILL MOVE EAST INTO THE AREA THIS AFTERNOON.  THERE WILL BE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME POSSIBLY
SEVERE.  SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS IN EXCESS OF 50 MPH...LARGE HAIL...AND HEAVY DOWNPOURS.

RAINFALL AMOUNTS OF ONE TO TWO INCHES...WITH LOCALLY HIGHER
AMOUNTS...ARE EXPECTED IN SOUTHEAST GEORGIA. LESSER AMOUNTS ARE
ANTICIPATED OVER NORTHEAST FLORIDA. RAINFALL OVER GEORGIA WILL
AGGRAVATE THE FLOODING ALONG THE ALTAMAHA RIVER. THERE IS ALSO A
CHANCE OF MINOR LOW LAND FLOODING ACROSS THE REMAINDER OF INTERIOR
SOUTHEAST GEORGIA.

SPOTTER ACTIVATION IS REQUESTED FOR EXTREME SOUTHEAST GEORGIA WHICH
INCLUDES CAMDEN...GLYNN...AND CHARLTON COUNTIES...AND FOR NORTHEAST
FLORIDA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZIBURA

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 4:15 PM ESTSevere Thunderstorm WarningJAXDuval30 min
Mar 15, 4:21 PM ESTSevere Thunderstorm WarningJAXGilchrist39 min
Mar 15, 4:38 PM ESTSevere Thunderstorm WarningJAXColumbia37 min
Mar 15, 4:48 PM ESTSevere Thunderstorm WarningJAXAlachua, Bradford, Union42 min
Mar 15, 4:55 PM ESTSevere Thunderstorm WarningJAXBaker35 min
Mar 15, 5:25 PM ESTTornado WarningJAXNassau50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.